Washington, 2010

Hail in Washington, August 6, 2010

August 6, 2010 · NWS OTX · 2 events in 1 county or zone

A severe thunderstorm resulted in large hail seven miles southeast of Asotin. 5 inches in diameter was reported from this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A severe thunderstorm resulted in large hail seven miles southeast of Asotin. Hail up to 1.5 inches in diameter was reported from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 6, 9:39 AM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 9:39 AM PST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1039 AM PDT FRI AUG 6 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL BECOME ESTABLISHED OVER THE INLAND NORTHWEST
THROUGH EARLY NEXT WEEK. THIS WILL RESULT IN A COOLING TREND WITH
TEMPERATURES FALLING TO SLIGHTLY BELOW NORMAL. THERE WILL BE
LIMITED MOISTURE WITH THIS TROUGH...RESULTING IN A CHANCE OF
MAINLY MOUNTAIN SHOWERS.

&&

.DISCUSSION...
THE FORECAST HAS BEEN UPDATED FOR THE REMAINDER OF THIS MORNING
BASED ON CURRENT SATELLITE AND RADAR TRENDS. THE TROUGH AXIS AT
500MB HAS PUSHED INTO CENTRAL WASHINGTON WITH INCREASED WESTERLY
FLOW BRINGING IN STABLE AIR IN THE MID LEVELS OF THE ATMOSPHERE
INTO MUCH OF CENTRAL AND PORTIONS OF EASTERN WASHINGTON. HOWEVER
AN AXIS OF INSTABILITY WITH 700-500MB THETA E LAPSE RATES OF -1 TO
-2 C/KM REMAINS OVER SOUTHEAST WASHINGTON...EXTENDING NORTHEAST
TOWARDS THE CENTRAL PANHANDLE MTNS AND THE N IDAHO PANHANDLE. THUS
REDEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE MORNING WITH ONE SUCH CELL BEING PICKED UP ON
RADAR NEAR POMEROY. MEANWHILE THE DISTURBANCE WHICH BROUGHT
ABUNDANT LIGHTNING TO N IDAHO OVERNIGHT IS EXITING THE AREA WITH A
FEW LINGERING SHOWERS AND THUNDERSTORMS EXPECTED FROM THIS WAVE
OVER BOUNDARY COUNTY NEAR BONNERS FERRY THROUGH MID MORNING.  JW

&&

.AVIATION...
ISOLD TSRA WILL DEVELOP MAINLY OVER THE MTNS THIS AFTERNOON AT THE
ATMOSPHERE DESTABILIZES.  A POCKET OF MID LEVEL INSTABILITY NEAR
KLWS SHOULD PUSH SLIGHTLY TO THE EAST THIS AFTERNOON...SO WHILE
THERE IS A CHANCE OF TSRA OPTED TO LEAVE MENTION OUT OF TAF FCST
GIVEN BEST CHANCES WILL BE SOUTH AND EAST OF KLWS.  THE ATMOSPHERE
WILL STABILIZE AFTER SUNSET ENDING THE ISOLD THUNDERSTORMS OVER THE
MTNS WITH JUST SCT HIGH CIRRUS EXPECTED.  FOR KEAT...WINDS WILL
BECOME BREEZY AND GUSTY NEAR 00Z AS A LEESIDE TROUGH SHIFTS INTO THE
COLUMBIA BASIN ALLOWING NW WINDS TO INCREASE.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        87  59  82  58  80  56 /  10  10  10  10  10  10
COEUR D'ALENE  86  56  80  55  79  53 /  10  10  10  10  20  20
PULLMAN        87  51  82  50  80  48 /  20  10  10  10  10  10
LEWISTON       94  62  90  61  88  59 /  30  10  10  10  10  10
COLVILLE       90  55  82  53  83  51 /  10  10  20  20  30  30
SANDPOINT      83  54  79  53  76  50 /  20  10  20  20  20  20
KELLOGG        86  56  79  54  77  52 /  30  20  10  20  20  20
MOSES LAKE     94  59  88  58  85  55 /   0   0   0   0  10  10
WENATCHEE      90  64  85  62  84  59 /   0   0  10  10  10  10
OMAK           91  58  85  56  85  55 /  10   0  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

In the hours before

Special weather statement, Aug 6, 1:23 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
223 PM PDT FRI AUG 6 2010

IDZ001-062230-
BOUNDARY ID-
223 PM PDT FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 330 PM PDT

AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF COPELAND..MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PORTHILL...
   ROBINSON LAKE CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4894 11612 4888 11674 4899 11680 4901 11675
      4900 11617
TIME...MOT...LOC 2123Z 252DEG 14KT 4895 11668

SB

The radar

The Pendleton radar (KPDT), 157 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Asotin

When
August 6, 1:27 PM PST to 1:32 PM PST
Where
Asotin County, 5.85 mi SSE of Asotin
Measured
1.5 in hail
Reported by
Public
Coordinates
46.250, -116.990

Hail, Asotin

When
August 6, 1:34 PM PST to 1:39 PM PST
Where
Asotin County, 7.01 mi NE of Anatone
Measured
1.5 in hail
Reported by
Public
Coordinates
46.210, -117.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251921, 251922.